Osteoporosis Drugs Can Cause Irreversible Decay In The Jaw. Some drugs commonly used to prevent and treat osteoporosis can cause a painful and irreversible decay in the jaw in rare cases.
Health Canada is adding new warnings to the medications, called bisphosphonates, which are taken to protect and strengthen bone.
In rare cases, first described three years ago, bisphosphonates can cause jaw bones to rot and die.
Jaw necrosis affects up to 10 per cent of people who take bisphosphonate drugs, experts. say. Most have metastatic cancer and have been injected with potent drugs to protect their bones.
Gwen Davis-Wells, 62, who has multiple myeloma and takes the bisphosphonate drug Aredia to protect her bones, said she was shocked when doctors told her they thought the drug was causing the problem with her jaw bone.
Doctors have since prescribed a liquid diet for her, saying her jaw is very thin and getting worse.
“When I’m at church and we’re giving the peace sign, I can’t let people give me a kiss on the jaw, hug me too tight, because these little things could cause it to break,” said Davis-Wells.
Cases Are Caused By Fosamax Or Actonel
About 10 percent of cases are caused by oral bisphosphonates such as Fosamax or Actonel. Women may take the drugs to prevent or treat osteoporosis, a bigger market for medications.
Last year, doctors in Canada wrote five million prescriptions for oral bisphosphonates.
“Worldwide, to our knowledge, there are only 35 reported cases in millions and millions of individuals who’ve received these drugs for the management of osteoporosis,” said Dr. Gillian Hawker, a rheumatologist at Women’s College Hospital in Toronto.
The risk of jaw necrosis seems to be linked to the dose, and how long people take it, said Dr. Maico Melo, an oral surgeon at Washington Center Hospital who is treating Davis-Wells.
Osteoporosis is expected to become more common among Canada’s aging population. The concern is, as more people are prescribed bisphosphonates at an earlier age, more cases of jaw necrosis will surface, Melo said.
People who are on the drugs are advised against having invasive dental surgery, as it seems to increase the risk, doctors say.